Recently, the Food and Drug Administration (FDA) announced that it will require manufacturers of drugs containing acetaminophen to include a new message on drug labels to warn consumers of the connection between acetaminophen and rare, but serious skin reactions that can sometimes be fatal.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
But despite the dire-sounding warning, the FDA has identified only 107 cases of serious skin reactions from acetaminophen in 43 years.
“These problems are very rare, and you shouldn’t stop taking your acetaminophen-containing medicines,” says clinical pharmacist Giavanna Russo-Alvarez, PharmD, BCACP.
Are You Overdoing Acetaminophen?
“Acetaminophen has been around a very long time, and the FDA is just now noticing the connection to these skin reactions,” Dr. Russo-Alvarez says. “That’s because there have been only a small number of cases.”
Where drugs contain acetaminophen
Acetaminophen, a drug used to reduce fever and treat mild to moderate pain, is a key ingredient in medications like Tylenol®, Vicodin® and Percocet®, among others. In ingredient lists, acetaminophen can appear as APAP, AC, Acetaminophn, Acetaminoph, Acetaminop, Acetamin or Acetam.
In rare instances, it can cause serious skin reactions characterized by reddening of the skin, rash, blisters and flu-like symptoms.
These symptoms can be heralds of three conditions:
- Acute generalized exanthematous pustulosis (AGEP) – a condition that usually gets better within a couple weeks of stopping the medication causing the reaction.
- Stevens-Johnson Syndrome and Toxic epidermal necrolysis – conditions that usually require hospitalization and can cause death.
Importance of warning labels
Besides acetaminophen, other drugs, including ibuprofen and other non-steroidal anti-inflammatory drugs (NSAIDs), have also been linked to serious skin reactions, and their labels already carry the warning that the FDA will require on acetaminophen products.
Acetaminophen vs. Ibuprofen: Which Works Better?
“The warning needs to be on labels, especially because deaths from serious skin reactions may be prevented with early recognition by patients,” says Dr. Russo-Alvarez.
Watch for skin reactions
A skin reaction can happen within 24 hours of the first time you take acetaminophen, or it can happen after you’ve taken the drug many times with no problem.
If you notice any of these symptoms, stop taking the medication and seek immediate medical attention:
- Reddening of your skin
- Pustules or blisters forming
“If you notice these symptoms, then you should immediately stop the medicine,” Dr. Russo-Alvarez says.
Because of how severe the reaction can be, it is better to be safe than sorry, she adds.
Also, if you’ve had a reaction to acetaminophen, she says it is important to talk with your doctor about other pain medications that will be safe and effective for you.